Texas, 2007

Flash Flood in Texas, June 17, 2007

June 17, 2007 · NWS EWX · 1 event in 1 county or zone

Heavy rain from thunderstorms over Lee County produced flash flooding on June 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Heavy rain from thunderstorms over Lee County produced flash flooding on June 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 17, 9:37 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 17, 9:37 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1037 AM CDT SUN JUN 17 2007

.UPDATE...THE UPPER LOW HAS NOT SHIFTED TOO FAR SINCE YESTERDAY.
SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING ACROSS OUR
AREA...ESPECIALLY IN THE EASTERN COUNTIES. THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH THIS AFTERNOON. WILL GO AHEAD AND CONTINUE
WITH THIS FORECAST...AS THE MODELS ARE SHOWING SOME UNCERTAINTY.
NOT COMFORTABLE DROPPING ANY OF THE COUNTIES OUT OF THE WATCH AREA
JUST YET...AS THERE IS STILL SOME POSSIBILITY OF AFTERNOON
DEVELOPMENT OF MORE THUNDERSTORMS. NO UPDATES TO THE CURRENT FORECAST
PACKAGE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 625 AM CDT SUN JUN 17 2007/

AVIATION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED OVER NORTH TEXAS.
THIS UPPER LEVEL FEATURE IN COMBINATION WITH DAYTIME HEATING WILL
RESULT IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. RESIDUAL OUTFLOW BOUNDARIES AND THE SEA
BREEZE BOUNDARY WILL BE THE FOCUS FOR CONVECTIVE DEVELOPMENT.
VFR/MVFR CONDITIONS WILL PREVAIL WITH IFR CONDITIONS IN AND NEAR
SHOWERS AND THUNDERSTORMS. THE CONVECTION IS EXPECTED TO END THIS
EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM WEAKENS AND MOVES
NORTHEAST INTO OKLAHOMA. WITH THE CONVECTION ENDING THIS EVENING
GULF LOW LEVEL FLOW WILL BECOME ESTABLISHED RESULTING IN THE
DEVELOPMENT OF IFR CIGS FOR THE I-35 TERMINALS.

PREV DISCUSSION... /ISSUED 406 AM CDT SUN JUN 17 2007/

DISCUSSION...
FLASH FLOOD THREAT WILL END LATE TODAY AS THE UPPER LOW OPENS UP
AND BEGINS A SLOW NE DRIFT OUT OF TEXAS THROUGH MONDAY. HEAVIEST
RAIN SO FAR WITH THIS EVENT HAS BEEN ACROSS THE NORTHERN HILL
COUNTRY...EDWARDS PLATEAU AND SOUTHWEST OF SAN ANTONIO WHERE KEWX
AND KDFX RADARS ESTIMATED AMOUNTS BETWEEN 5 AND 6 INCHES. WILL
DROP OUR RIO GRANDE COUNTIES FROM THE FLASH FLOOD WATCH GIVEN LOW
POPS OUT THERE TODAY AND LACK OF RAIN OVER THE PAST FEW DAYS
(EXCEPT FOR FAR NE VAL VERDE). ELSEWHERE...HIGH POPS CONTINUE
THROUGH TODAY THEN DECREASE AND HOLD THROUGH NEXT WEEK AS THE
UPPER HIGH BUILDS UP OVER WEST TEXAS...NORTHERN MEXICO AND THE
SOUTHERN ROCKIES. THE 00Z GFS SOLUTION KEEPS OUR AREA ON THE
PERIPHERY OF THE UPPER HIGH AND TAPS GULF MOISTURE TO PRODUCE
DAYTIME HEATING-TRIGGERED CONVECTION WEDNESDAY THROUGH
FRIDAY...BUT THE 00Z ECMWF SOLUTION ADVERTISES A MORE DOMINANT
UPPER HIGH OVER OUR AREA WHICH WOULD FAVOR AT OR ABOVE NORMAL
TEMPS AND CLIMO-TYPE (LOW) POPS. AT THIS POINT...AM HESITANT TO
BUY-IN TO THE 00Z GFS SOLUTION AND RESULTING MOS GIVEN THE
ECMWF SOLUTION...SO OUR NUMBERS WILL BE BELOW GFSMOS FOR POPS AND
1-3 DEGREES ABOVE GUIDANCE FOR MAX TEMPS TUESDAY THROUGH FRIDAY.
OUR MAX TEMP FORECAST FOR TODAY AND MONDAY WILL BE A BLEND OF THE
ETAMOS AND GFSMOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  72  91  76  94 /  80  40  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  85  71  92  74  93 /  80  40  10  -   10
DEL RIO INTL AIRPORT           90  75  97  76  98 /  20  20  -   -   -
SAN ANTONIO INTL AIRPORT       86  73  92  76  94 /  60  20  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...WILSON...ZAVALA.

&&

03/01
Hazardous weather outlook, Jun 17, 4:18 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT SUN JUN 17 2007

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR
MUCH OF SOUTH CENTRAL TEXAS AND ALL OF THE HILL COUNTRY. AN UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER CENTRAL TEXAS WILL CONTINUE
TO BE THE PRIMARY TRIGGER FOR THE DEVELOPMENT OF ADDITIONAL SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 74 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
June 17, 11:30 AM CST to 1:00 PM CST
Where
Lee County, Giddings to 5 mi E of Giddings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.180, -96.930

Thunderstorms produced a general 1 to 2 inch rain over southern Lee County. Highest totals were 4 inches just east of Giddings. FM141 and FM180 were closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42730.